Sustiva Sleep, not.
Sep 7, 2006
Coping with Sustiva,
One year ago, whilst not working, having suffered from PCP with a viral load >1M and a cd4 of 100 I started combivir & sustiva/effavirenz. (also on 60mg citalopram &2x400mg aciclovir) Over the 12 months sleeping has been bad, however recently I have returned to full time (stressfull) work and am suffering serious nightmares, every night without exception. I take the sustiva at 10pm each night before bed, however awaken at 2am plus or minus half an hour suffering from nightmares (and also with damp pillows from heavy sweating). Sleep for the rest of the night is difficult if not impossible, and i seem to be in a no mans land between waking and sleeping, which leaves me shattered for the following day. The treatment I am on has been sucessfull in that my viral load is undetectable(<40) and CD4 risen to 518. I can even make it to the gym occasionally. I've been told by my consultant that the first regimen is usually the best and I should stick with it as long as possible, which to a certain extent I agree with.
So, eventually getting to the question, can you suggest any coping mechanisms? I have had sleeping tablets (tamezepam / nitrazepam) for short periods but am concerned about addictiveness.
Response from Dr. Wohl
It does sound like you are experiencing problems with your efavirenz. It is unsual for someone to have lasting problems of this sort with efavirenz, but I suspect its possible. (I assume you know that taking the drug with food increases the absorbsion and thus the risk of side effects.) I know the drug has done wonders for your viral load and CD4 but there are other options and they will likely work just as well. Why suffer?
One option is to switch the efavirenz to a simple protease inhibitor. Reyataz is one option and while most everyone and their sister recommend that this drug be taken with Norvir it is important to note that in a head to head study of Reyataz versus efavirenz these two drugs performed equally. The risk of not using Norvir is that IF the virus pops through therapy there is a greater risk of drug resistance. The benefits are no lipid changes, less elevation of bilirubin - a side effect of this protease inhibitor and only 2 pills once a day. Note, no acid reducing meds allowed with Reyataz.
Not convinced? You can go with Norvir plus Reyataz or really any other protease inhibitor. You can compare pill count and sizeand dosing frequency if that is important to you.
Lastly, I wondered whether there could be an interaction between your efavirenz and Celexa but according to my reading this seems an unlikely explanation. Celexa levels may go up a bit with efavirenz but teh efavirenz level should be the same.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- What Are The Odds Of Getting HIV From Erotic Massage?
- Do People Get HIV From Sex With A Prostitute?
- Blood In Urine After Vaginal Sex Worried I Have HIV
- Bloody Nose After Oral Sex With No Protection Does It Mean I Have HIV
- White Bumps After French Kissing Worried I Have HIV
- White Discharge After Vaginal Sex With Condom Does It Mean I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.